Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Birmingham, AL

February 28, 2018Cullman County, Alabama

NWS Birmingham, AL issued this special weather statement at Feb 28, 2018, 4:21 PM CST for Cullman County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2018, 4:21 PM CST (22:21 UTC)
Expired
Feb 28, 2018, 4:45 PM CST
In force
24 min
Issued by
NWS Birmingham, AL

County Cullman County, AL

The radar

The Birmingham radar (KBMX), 83 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

322 
WWUS84 KBMX 282221
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
421 PM CST WED FEB 28 2018
 
ALZ015-017-282245-
Walker AL-Blount AL-
421 PM CST WED FEB 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALKER AND
SOUTHWESTERN BLOUNT COUNTIES UNTIL 445 PM CST...

At 421 PM CST, Doppler radar was tracking a strong thunderstorm near
Sipsey, or 8 miles northeast of Cordova, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hayden, Sipsey, Bangor, Arkadelphia, Smith Dam, Lynns Park, Blount
Springs, Smith Lake, Powellville, Smoke Rise, Rickwood Caverns and
Boldo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3385 8676 3384 8688 3379 8721 3394 8723
      3396 8712 3392 8708 3390 8710 3389 8709
      3389 8701 3387 8700 3386 8696 3387 8696
      3387 8692 3392 8692 3392 8689 3394 8688
      3393 8686 3395 8684 3395 8679 3400 8675
TIME...MOT...LOC 2221Z 262DEG 28KT 3386 8713 

$$

75

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Feb 28, 4:20 PM CST, 1 minute earlier.

Area forecast discussion, Feb 28, 4:20 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Birmingham AL
420 PM CST Wed Feb 28 2018

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...

Surface warm front that was located across parts of northwest
Alabama has drifted northward into the Tennessee Valley. 0-1 and
0-3 SRH values have lowered and remain highest closer to the warm
front. Surface winds have veered to the southwest while winds
just above the surface have a small area of veered winds. Surface
based CAPEs are on the rise behind the front. Bulk Shear values
are 50-60kts. Therefore, some rotating showers have develop north.
The initial small severe wind/tornado threat appears to be reduced
even more with the shear vectors not perfectly lined up and
boundary exiting northward. Will closely monitor the activity the
next few hours, especially near any storm induced outflow
boundaries, but the threat is pretty low that showers/storms
become severe. Several reports and pictures of wall
clouds/lowering bases have been observed but no reports of any
damage.

75

Previous short-term discussion:Through Thursday.

Main story this afternoon is the activity across the far northwest
counties. This activity has developed due to a combination of a
couple of weak upper shortwaves moving across N MS/N AL through
the west-southwest flow. Also, our surface warm front has moved
northward and is in the vicinity to enhance lift as well as a
temperature gradient present. Cape is not very high, but bulk
shear and helicity are elevated. Not seeing any strong upper/lower
jets in the area through. Thus, we have some marginally strong
showers that could have some downbursts and a small spinning
propensity at times. So far, we only have one unconfirmed report
of some tree limb damage. However, with the above mention
environment in place strong showers (not much lightning) and some
weak rotation will be possible through the late afternoon until
just past sunset. After sunset, the shortwave is expected to shift
northward. Storms should decrease in intensity as temperatures
fall after sunset and gradient decreases.

During the middle part of the night, we should have a break in
the activity in between waves. The warm front should move
northward and fizzle. Then during the late night hours toward
sunrise, we will see the next wave of storms ahead of the front
approach from the northwest. Current thinking is that we could
have a few storms of moderate intensity, but that we will not have
the boundary in place ahead of time and will have milder
temperatures. However, as temperatures heat up during the day and
the front makes progress east-southeast across Central Alabama
that toward midday in the east central counties, we could have
enough instability ahead of the front for a few marginally severe
storms. Dew points will be in the lower to middle 60s ahead of the
front with warming temperatures (how much depending on any breaks
in clouds) could help spark some activity. Cape looks elevated
along with bulk shear for a very small window during the
afternoon. By 3-4pm, models indicate best shear moves to the east
into Georgia. Main threat will be strong winds up to 60 mph but a
brief tornado is not out of the question with some weak/marginal
low level shear. Cooler temperatures move in behind the front with
most convection ending before sunset on Thursday.

08

.LONG TERM...
Thursday Night through Tuesday.

The main bulk of rain will be exiting the area shortly after sunset
on Thursday. There may be some lingering showers just behind the
front as well as across the northeastern counties with the upper
level feature sliding through so continued to mention a slight
chance of light showers through 9 pm.

We will then really dry out Friday and remain dry through the
weekend. The next system will begin to work into the area late
Monday afternoon as a warm front lifts northward and then a cold
front will move through the region on Tuesday. Will need to continue
to monitor this system as it gets closer as March is now here but
at this point the best lift to support stronger storms remains north
of the area. Stay tuned over the next few runs to see if anything
changes.

As for temperatures during the period, look for more seasonable
temperatures with highs in the 60s to low 70s. Lows will generally
be in the 40s through the period, with the coldest nights on Friday
and Saturday nights, where low to upper 30s are possible. In fact we
may actually see another freeze across a good portion of the the
north on Saturday morning, with isolated spots on sunday morning.
With the frost/freeze program still officially inactive through
March 15th, will not mention in the HWO at this time.

16

&&

.AVIATION...
18Z TAF Discussion.

MVFR cigs will continue for many for much of the afternoon. During
the latter part of the afternoon and early evening we may go VFR
with cigs around 4-5KFT. Lower MVFR cigs are expected to return
again during the late evening in advance of our storm system. A
few sites may see IFR as well toward sunrise/early am. While a
few light rain showers my scrape the northern TAFs this afternoon,
most of the activity should hold off until during the day
Thursday as the front approaches. A few thunderstorms are
possible, but will leave out mention at this time. Conditions
will be windy overall in and out of rain areas.

08

&&

.FIRE WEATHER...

Rain chances will be focused generally along the far northern
counties of Central Alabama for the remainder of this afternoon
and through tonight, with more isolated chances further south. A
line of showers and some embedded thunderstorms will move through
on Thursday. Drier and cooler weather will move in Friday and
continue into the weekend. Relative humidity values are not
expected to reach critical levels, and no fire weather concerns
are expected through the forecast period.

08

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     62  67  39  59  33 /  60 100  20   0   0
Anniston    63  69  40  61  34 /  30 100  10   0   0
Birmingham  63  68  41  61  36 /  30 100  10   0   0
Tuscaloosa  66  69  42  63  36 /  30 100  10   0   0
Calera      64  71  42  62  37 /  20 100  10   0   0
Auburn      64  76  44  63  38 /  20 100  20   0   0
Montgomery  66  78  45  66  38 /  20 100  10   0   0
Troy        66  79  47  66  38 /  20 100  20   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Feb 28, 2:50 PM CST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
250 PM CST Wed Feb 28 2018

ALZ011>015-017>050-020000-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
250 PM CST Wed Feb 28 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A few strong to severe storms will be possible through 7 pm across
the northwest counties of Central Alabama through 7 pm. Main
threats will be isolated damaging winds up to 60 mph, but a brief
tornado cannot be ruled out. Locations include along and north of a
line from Millport to Cordova.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few strong to severe storms will be possible on Thursday generally
across the eastern counties of Central Alabama between 11 am and 4
pm. Main threats will be isolated damaging winds up to 60 mph, but a
brief tornado cannot be ruled out. Locations include along and east
of a line from Anniston, Talladega, Rockford, and Auburn.

In addition, outside of storms, breezy conditions are expected on
Thursday ahead of a cold front. Sustained gradient winds of 15 to 20
mph with gusts of 35 mph will be possible.

Minor river flooding is expected to redevelop along the Tombigbee
River in Southwestern Alabama Thursday night into the weekend. See
river flood warnings and flood statements for the latest
information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
necessary on both this afternoon and on Thursday.

08

In the hours before

Special weather statement, Feb 28, 3:24 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Birmingham AL
324 PM CST WED FEB 28 2018

ALZ011-282200-
Marion AL-
324 PM CST WED FEB 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARION COUNTY UNTIL
400 PM CST...

At 324 PM CST, Doppler radar was tracking a strong thunderstorm near
Brilliant, or 9 miles southeast of Hamilton, moving east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lake Buttahatchee, Piney Grove and Pearces Mill.

LAT...LON 3405 8764 3404 8787 3414 8788 3417 8764
TIME...MOT...LOC 2124Z 260DEG 33KT 3409 8783

25/Owen
Special weather statement, Feb 28, 3:33 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Birmingham AL
333 PM CST WED FEB 28 2018

ALZ014-282215-
Winston AL-
333 PM CST WED FEB 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WINSTON COUNTY UNTIL 415
PM CST...

At 333 PM CST, Doppler radar was tracking a strong thunderstorm near
Winston Free State Barn, or 12 miles east of Haleyville, moving east
at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Haleyville, Double Springs, Addison, Houston Recreational Area,
Nesmith, Brushy Lake, Inmanfield, Ashridge, Sardis, Needmore,
Moreland, Winston Free State Barn, Posey Field Airport, Winston
County Airport, Cane Creek, Pebble, Bull Branch, Delmar, Grayson and
Weiss.

LAT...LON 3430 8739 3430 8711 3416 8711 3410 8763
      3430 8763 3431 8758
TIME...MOT...LOC 2133Z 259DEG 22KT 3421 8740

25/Owen
Special weather statement, Feb 28, 3:38 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Birmingham AL
338 PM CST WED FEB 28 2018

ALZ012-282215-
Lamar AL-
338 PM CST WED FEB 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR COUNTY UNTIL 415
PM CST...

At 338 PM CST, Doppler radar was tracking a strong thunderstorm near
Detroit, or near Sulligent, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Detroit, Beaverton, Henson Springs and Pine Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3404 8821 3406 8811 3405 8799 3402 8799
      3402 8795 3395 8795 3393 8822
TIME...MOT...LOC 2138Z 263DEG 26KT 3397 8820

75
Special weather statement, Feb 28, 3:49 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
349 PM CST WED FEB 28 2018

ALZ015-282215-
Walker AL-
349 PM CST WED FEB 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER COUNTY UNTIL 415
PM CST...

At 348 PM CST, Doppler radar was tracking a strong thunderstorm near
Oakman, or 8 miles west of Jasper, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Carbon Hill, Parrish, Oakman, Sipsey,
Rocky Hollow, Smith Dam, Beloit, Lynns Park, Smith Lake, Barney,
Cedrum Area, Holly Grove, Powellville, Manchester, Gamble and
Townley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3392 8708 3391 8708 3390 8710 3389 8709
      3389 8703 3377 8702 3375 8702 3374 8703
      3373 8703 3373 8704 3371 8704 3371 8747
      3389 8750 3396 8712
TIME...MOT...LOC 2148Z 263DEG 26KT 3381 8740

75
Special weather statement, Feb 28, 3:58 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
358 PM CST WED FEB 28 2018

ALZ014-282245-
Winston AL-
358 PM CST WED FEB 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WINSTON COUNTY UNTIL
445 PM CST...

At 358 PM CST, Doppler radar was tracking a strong thunderstorm near
Lake Buttahatchee, or near Lynn, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Double Springs, Houston Recreational Area, Winston Free State Barn,
Natural Bridge, Clear Creek, Curtis Crossroads and Black Pond.

LAT...LON 3407 8763 3415 8763 3417 8736 3407 8735
TIME...MOT...LOC 2158Z 260DEG 30KT 3410 8762

25/Owen
Special weather statement, Feb 28, 4:21 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
421 PM CST WED FEB 28 2018

ALZ015-017-282245-
Walker AL-Blount AL-
421 PM CST WED FEB 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALKER AND
SOUTHWESTERN BLOUNT COUNTIES UNTIL 445 PM CST...

At 421 PM CST, Doppler radar was tracking a strong thunderstorm near
Sipsey, or 8 miles northeast of Cordova, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hayden, Sipsey, Bangor, Arkadelphia, Smith Dam, Lynns Park, Blount
Springs, Smith Lake, Powellville, Smoke Rise, Rickwood Caverns and
Boldo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3385 8676 3384 8688 3379 8721 3394 8723
      3396 8712 3392 8708 3390 8710 3389 8709
      3389 8701 3387 8700 3386 8696 3387 8696
      3387 8692 3392 8692 3392 8689 3394 8688
      3393 8686 3395 8684 3395 8679 3400 8675
TIME...MOT...LOC 2221Z 262DEG 28KT 3386 8713

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 1:57 PM CSTSpecial Weather StatementBMXMarion33 min
Feb 28, 2:07 PM CSTSevere Thunderstorm WarningBMXMarion38 min
Feb 28, 2:37 PM CSTSpecial Weather StatementBMXMarion38 min
Feb 28, 2:48 PM CSTSevere Thunderstorm WarningBMXMarion42 min
Feb 28, 2:49 PM CSTSpecial Weather StatementBMXFayette26 min
Feb 28, 2:50 PM CSTSevere Thunderstorm WarningBMXLamar, Marion40 min
Feb 28, 3:05 PM CSTSevere Thunderstorm WarningBMXWinston26 min
Feb 28, 3:16 PM CSTSpecial Weather StatementBMXFayette29 min
Feb 28, 3:24 PM CSTSpecial Weather StatementBMXMarion36 min
Feb 28, 3:33 PM CSTSpecial Weather StatementBMXWinston42 min
Feb 28, 3:38 PM CSTSpecial Weather StatementBMXLamar37 min
Feb 28, 3:49 PM CSTSpecial Weather StatementBMXWalker26 min
Feb 28, 3:58 PM CSTSpecial Weather StatementBMXWinston47 min
Feb 28, 4:22 PM CSTSpecial Weather StatementBMXMarion53 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.